Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Forks, ND

July 1, 2012Beltrami County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 1, 2012, 6:02 PM CDT for Beltrami County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 6:02 PM CDT (23:02 UTC)
Expired
Jul 1, 2012, 7:00 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WWUS83 KFGF 012302
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SUN JUL 1 2012

MNZ009-016-017-020000-
NORTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-
602 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND SOUTHERN
BELTRAMI COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 20 MILES EAST OF CLEARBROOK...OR 21 MILES NORTH OF
BEMIDJI...MOVING TO THE EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
REDBY AROUND 610 PM CDT.
PUPOSKY AROUND 625 PM CDT.
NEBISH AROUND 630 PM CDT.
TURTLE RIVER AROUND 655 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4787 9444 4749 9460 4771 9538 4789 9526
TIME...MOT...LOC 2302Z 283DEG 12KT 4777 9500

$$
SPEICHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:49 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 2:49 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT SUN JUL 1 2012

.SHORT TERM...
MAIN CHALLENGES FOR THE SHORT TERM WILL BE THE HEAT AND CONVECTIVE
CHANCES. AMERICAN AND INTERNATIONAL MODELS CONTINUE TO DISAGREE A
BIT IN REGARD TO PCPN PLACEMENT TONIGHT INTO MONDAY BUT OVERALL
THE SAME IDEA IS THERE.

TONIGHT...DECENT CUMULUS FIELD HAS DEVELOPED THIS AFTERNOON ACROSS
THE FA BUT SFC FEATURES REMAIN WEAK. SOMEWHAT OF A WEAK SFC LOW
SHOWING UP OVER THE CENTRAL RED RIVER VALLEY AND THE MAYVILLE 88D
ALSO SHOWED A CIRCULATION AROUND THE RADAR SITE IN THE BASE
FIELDS. WATER VAPOR IMAGERY SHOWS THE BUILDING MID LEVEL RIDGE
WITH A SHORT WAVE UNDERCUTTING IT OVER NORTHWEST IA. HARD TO PICK
OUT MUCH UP IN THIS NECK OF THE WOODS. SPC MESO PAGE SHOWING WEAK
BULK SHEAR VALUES BUT MUCH BETTER CAPE. 700MB TEMPS ARE RISING
ESPECIALLY ACROSS THE WESTERN AND CENTRAL DAKOTAS BUT REMAIN LOWER
ACROSS THE MN PORTION OF OUR FA. OF COURSE THERE IS PRETTY
SUBSTANTIAL MOISTURE AS WELL WITH A RIBBON OF 65-70F DEW POINTS
OVER MOST OF THE FA AND PRECIPITABLE WATER VALUES WELL OVER AN
INCH. IN THE ABSENCE OF GOOD SFC OR UPPER LEVEL FORCING DO NOT SEE
THE POTENTIAL FOR TOO MUCH SHOWER/TSTM POTENTIAL LATE THIS
AFTERNOON INTO THE EVENING SO WILL MAINTAIN FORECAST CONTINUITY
FOR THE TIME BEING. THIS BASICALLY MENTIONS AN ISOLATED STORM
POSSIBLE MAINLY IN OUR SOUTHEAST FA THRU THE LATE AFTERNOON. LOW
LEVEL JET INCREASES TONIGHT BY 06Z ACROSS THE WESTERN DAKOTAS AND
MAY TURN A BIT MORE INTO NORTH CENTRAL ND BY 12Z MON. MODELS ARE
ALSO CONSISTENT IN DEPICTING LOW PRESSURE TAKING SHAPE OVER THE
WESTERN DAKOTAS BY MORNING TOO. THEREFORE WILL CONTINUE WITH THE
LATE NIGHT PCPN CHANCES IN THE KDVL REGION BUT DRY ELSEWHERE.

MON-WED...LOOKS LIKE THERE WILL BE ONGOING CONVECTION ON MON
MORNING POSSIBLY IN THE FORM OF AN MCS. THIS IS WHERE THE MODEL
DISAGREEMENT MENTIONED ABOVE COMES INTO PLAY. AT 12Z MON THE
EC/GEM SHOW ALL PCPN STAYING OUT OVER WESTERN ND OR SOUTHERN
CANADA WHILE THE AMERICAN MODELS SHOW A COMPLEX MOVING INTO
CENTRAL ND AND POSSIBLY THE KDVL AREA. THE AMERICAN MODEL SOLUTION
WOULD LIKELY MEAN MORE MORNING CLOUD COVER WHICH MAY HOLD DOWN
TEMPS A LITTLE. THE EC/GEM SOLUTION MAY KEEP SOME CLOUD COVER
ACROSS THE NORTH BUT PROBABLY LITTLE IN THE SOUTH. THIS MAY PLAY
MORE INTO THE TEMP FORECAST FOR MON AS WITH DEW POINTS CLOSE TO
70F AGAIN AND HIGHS IN THE LOW 90S...HEAT INDICES RISE TO AROUND
100F OVER PORTIONS OF THE SOUTHERN FA. DUE TO THE QUESTIONS ON
MORNING CLOUDS WILL HOLD OFF ON A HEAT ADVISORY FOR NOW. AS THE
MORNING CONVECTION WEAKENS OR MOVES OFF TO THE EAST THERE SHOULD
BE SOME TSTM REDEVELOPMENT IN THE AFTERNOON/EVENING. AS THE SFC
LOW AND COLD FRONT MOVE EAST THERE LOOKS TO BE ANOTHER SHORT WAVE
WHICH WOULD HELP FIRE UP MORE STORMS. BY 06Z TUE THE STORMS SHOULD
BE OUT OF ND FOR THE MOST PART WITH THINGS WINDING DOWN BY 12Z
TUE. SPC HAS THE ENTIRE FA IN A SLIGHT RISK FOR SEVERE ON DAY 2.
WILL CONTINUE WITH A DRY TUE UNDER HIGH PRESSURE WITH MORE STORMS
POSSIBLE TUE NIGHT/WED. AT THIS POINT TUE NIGHT/WED LOOK TO BRING
ANOTHER BOUNDARY THRU THE AREA DURING PEAK HEATING ALONG WITH
ANOTHER WAVE.

.LONG TERM (WED NIGHT-SUN)...
MAIN MODEL DIFFERENCE IN THE LONG RANGE IS HOW FAST SLOW MOVING
FRONTAL BOUNDARY SAGS SOUTH OUT THE FORECAST AREA. INITIALLY MODELS
IN PRETTY GOOD AGREEMENT THEN GFS BECOMES QUICKER IN DROPPING
BOUNDARY SOUTHWARD VS SLOWER ECMWF. AT LEAST THROUGH FRIDAY WILL BE
ACTIVE PERIOD WITH BOUNDARY OVER FA. HOT AND MUGGY CONDITIONS WILL
PERSIST WITH SOME RELIEF WHEN BOUNDARY DOES SAG FAR ENOUGH SOUTH TO
ALLOW SOMEWHAT COOLER AND DRIER TO SPREAD INTO THE FA. THIS LOOKS TO
OCCUR FROM NORTH TO SOUTH STARTING FRIDAY.

&&

.AVIATION...
VFR THROUGH THE FORECAST PERIOD. CONFIDENCE NOT HIGH ENOUGH TO
WARRANT T MENTION IN ANY TAF SITES BUT A POSSIBILITY EXISTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, Jul 1, 6:46 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUL 1 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
646 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY SOUTH AND EAST OF A WAHPETON TO WARROAD LINE. THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SYSTEM MOVING THROUGH THE NORTHERN PLAINS ON MONDAY WILL AGAIN
BRING ANOTHER CHANCE FOR SEVERE WEATHER DURING THE AFTERNOON AND
EVENING HOURS ACROSS PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL
MINNESOTA...AND NORTHWESTERN MINNESOTA. EXACT TIMING AND PLACEMENT
OF THE BEST SEVERE WEATHER CHANCES IS STILL SOMEWHAT UNCERTAIN...BUT
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

INCREASING HUMIDITY AND TEMPERATURES RISING INTO THE 90S ACROSS
PORTIONS OF THE SOUTHERN RED RIVER VALLEY WILL MAKE HEAT INDEX
VALUES VERY HIGH ON MONDAY.  FOR A FEW HOURS MONDAY AFTERNOON...HEAT
INDEX VALUES SOUTH OF THE I-94 CORRIDOR COULD TOP 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Local storm report, Jul 1, 4:22 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     4 NW FERTILE            47.57N 96.35W
06/30/2012                   POLK               MN   PUBLIC

            REPORTED DIME SIZED HAIL...50 FT PINE TREES DOWN AND
            SEVERAL DOGWOOD TREES DOWN IN AREA

&&

SPEICHER
Special weather statement, Jul 1, 6:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SUN JUL 1 2012

MNZ009-016-017-020000-
NORTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-
602 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND SOUTHERN
BELTRAMI COUNTIES UNTIL 700 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 20 MILES EAST OF CLEARBROOK...OR 21 MILES NORTH OF
BEMIDJI...MOVING TO THE EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
REDBY AROUND 610 PM CDT.
PUPOSKY AROUND 625 PM CDT.
NEBISH AROUND 630 PM CDT.
TURTLE RIVER AROUND 655 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4787 9444 4749 9460 4771 9538 4789 9526
TIME...MOT...LOC 2302Z 283DEG 12KT 4777 9500

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:21 PM CDTSpecial Weather StatementFGFMahnomen54 min
Jul 1, 7:15 AM CDTSpecial Weather StatementFGFBecker60 min
Jul 1, 6:43 PM CDTSpecial Weather StatementFGFPolk32 min
Jun 30, 8:24 PM CDTSpecial Weather StatementFGFBarnes66 min
Jun 30, 8:52 PM CDTSevere Thunderstorm WarningFGFGriggs40 min
Jun 30, 9:20 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele32 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.